Iowa, 2018

Damaging Wind in Iowa, June 17, 2018

June 17, 2018 · NWS OAX · 1 event in 1 county or zone

An upper level weather system helped develop a line of thunderstorms over eastern Nebraska that moved northeast into western Pottawattamie and Harrison Counties during the afternoon of the 17th. These storms had heavy rain and produced a downburst with damaging winds between Council Bluffs and Missouri Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level weather system helped develop a line of thunderstorms over eastern Nebraska that moved northeast into western Pottawattamie and Harrison Counties during the afternoon of the 17th. These storms had heavy rain and produced a downburst with damaging winds between Council Bluffs and Missouri Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 1:59 PM CST, 1 hour earlier.

Area forecast discussion, Jun 17, 1:59 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
259 PM CDT Sun Jun 17 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 258 PM CDT Sun Jun 17 2018

A prominent, mid-level low was slowly digging south along the
Sierra Nevadas as of early afternoon with broad downstream ridging
east of the MS Valley. The remnants of tropical storm Bud are
progressing through the mid MO Valley today and are responsible
for the widespread clouds and widely scattered showers being
observed. Elsewhere, a short-wave trough was located over
southern NM, which will factor into our forecast over the next 24
hours. In the low levels, the primary baroclinic zone stretched
from a surface low over central MN through central NE to a
secondary cyclone over northeast CO.

A deep-layer moisture plume and resultant reduction in capping
could sustain widely scattered showers and isolated thunderstorms
through the remainder of the afternoon into this evening within
the pre-frontal warm sector over eastern NE and western IA. More
robust convection is forecast to materialize along the surface
front to our west and north later this afternoon with that
activity gradually developing into northeast NE along growing
mesoscale cold pools. Here too, poor lapse rates will limit storm
vigor, though the presence of modestly strong wind profiles and
potential for storm training could yield an isolated damaging wind
and heavy rainfall threat.

Monday into Monday night, the aforementioned NM short-wave trough
will track from the central High Plains into the mid MO Valley,
inducing the development of a weak frontal wave that is forecast
to move from southwest NE into eastern NE or western IA by 12z
Tuesday. As a result, the surface front will be a bit slower to
move south through the area with highs on Monday warming into the
mid 80s to mid 90s and heat indices approaching 100-102. While we
don't plan to extend the heat advisory, the situation will be
re-evaluated with the next forecast update.

Forcing attendant to the migratory mid-level trough and associated
surface low are expected to foster an increase in storm coverage
and intensity Monday afternoon into evening along and south of
the surface cool front. Forecast soundings indicate that the
strong heating and moist boundary-layer will contribute to
moderate instability which will coincide with a vertically veering
wind profile with modest deep-layer shear. Poor mid-level lapse
rates will again be prohibitive to a substantial severe weather
episode. However, forecast wind profiles immediately ahead of the
surface low and along the cool front show enlarged low-level
hodographs which could favor updraft rotation and isolated severe
weather potential.

On Tuesday, the cool front will move through the southern part of
our area with the best precipitation chances there. Highs on
Tuesday will range from the upper 70s north to mid 80s south.

By Tuesday night into Wednesday, a substantial piece of the
western U.S. trough will eject into the central Plains with
showers and thunderstorms likely. The models offer differing
solutions on the placement of the surface front during that time.
Regardless, it does appear that a heavy-rainfall threat will
exist.

.LONG TERM...(Wednesday night through Sunday)
Issued at 258 PM CDT Sun Jun 17 2018

A mid-level low over the central U.S. around mid week will slowly
shift east ahead of the next short-wave trough that is forecast to
move through the region next weekend. That upper-air evolution
would support the continuation of a wet pattern with near to below
normal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1224 PM CDT Sun Jun 17 2018

A few showers will continue to move through eastern NE into
western Iowa this afternoon. Winds will generally be out of the
south until a frontal boundary drifts south from northeast NE,
kicking off another round of showers and storms late tonight and
into Monday morning. Winds will shift to the northeast behind the
boundary in northeast NE Monday morning. VFR conditions are
expected outside of the storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ015-034-044-045-
     051>053-065>068-078-088>093.

IA...Heat Advisory until 7 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...KG
Hazardous weather outlook, Jun 17, 10:08 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1108 AM CDT Sun Jun 17 2018

IAZ043-055-056-069-079-080-090-091-NEZ015-034-044-045-051>053-
065>068-078-088>093-180615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
1108 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A heat advisory is in effect until 7 PM this evening. Temperatures
will warm into the mid 90s this afternoon with heat index values
peaking around 100 to 105.

There is a chance of storms, generally along and north of
Interstate 80 from this afternoon into tonight. Locally heavy
rainfall is possible overnight, mainly across northeast Nebraska.
A few storms could be strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will remain in the forecast into next
weekend. Locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not likely be needed this afternoon
or tonight.

NEZ011-012-016>018-030>033-042-043-050-180615-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Platte-Colfax-Butler-
1108 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of east central
Nebraska and northeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across parts
of northeast Nebraska this afternoon. A few storms may approach
severe limits with large hail and damaging wind gusts possible.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will remain in the forecast into next
weekend. Locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not likely be needed this afternoon
or tonight.

In the hours before

Special weather statement, Jun 17, 2:02 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
302 PM CDT SUN JUN 17 2018

NEZ044-051>053-172030-
Saunders NE-Sarpy NE-Douglas NE-Dodge NE-
302 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SARPY...SOUTHEASTERN
DODGE...WESTERN DOUGLAS AND EASTERN SAUNDERS COUNTIES UNTIL 330 PM
CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Yutan, or 19 miles west of Omaha, moving north at 40
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Southwestern Omaha, Gretna, Valley, Yutan, Waterloo, Elkhorn,
Bennington, Boys Town, Leshara, Two Rivers State Recreation Area and
Koa Campground.

LAT...LON 4107 9627 4112 9651 4143 9642 4141 9633
      4139 9632 4140 9625 4136 9607
TIME...MOT...LOC 2001Z 197DEG 35KT 4117 9636

MEAD
Special weather statement, Jun 17, 2:24 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
324 PM CDT SUN JUN 17 2018

IAZ069-NEZ052-053-172100-
Pottawattamie IA-Sarpy NE-Douglas NE-
324 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
NORTHEASTERN SARPY AND EASTERN DOUGLAS COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Vista, or 6 miles south of Omaha, moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Ralston,
Millard, Offutt AFB, Carter Lake, Boys Town, Crescent, Lake Manawa
State Park, Narrows River Park and Chalco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4132 9572 4110 9593 4120 9617 4139 9603
      4139 9597
TIME...MOT...LOC 2023Z 201DEG 29KT 4118 9601

MEAD
Local storm report, Jun 17, 2:26 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     3 ENE GRETNA            41.16N 96.19W
06/17/2018  M55 MPH          SARPY              NE   NWS EMPLOYEE

            MEASURED 55 MPH WINDS AND 3-4 INCH TREE LIMB
            DOWN.

&&

HD
Special weather statement, Jun 17, 2:35 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
335 PM CDT SUN JUN 17 2018

IAZ055-069-NEZ045-052-172100-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-
335 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Arlington to 7 miles
northeast of Elkhorn to Omaha. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Northwestern Omaha, Blair, Missouri Valley, Fort Calhoun, Kennard,
Bennington, Boys Town, Washington, Desoto Bend National Wildlife
Refuge, Hitchcock Nature Center and Wilson Island State Park.

LAT...LON 4158 9612 4154 9585 4145 9578 4126 9613
      4133 9621 4141 9632
TIME...MOT...LOC 2034Z 239DEG 35KT 4140 9627 4137 9614 4130 9610

MEAD

The radar

The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
June 17, 2:59 PM CST
Where
Pottawattamie County, Loveland
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.500, -95.900

A line of thunderstorms produced damaging winds that blew a semi truck and a camper off of Interstate 29 at mile marker 72, which is about 3 miles south of Missouri Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771985.